Bernoulli

  • Bernoulli
  • Volume 11, Number 3 (2005), 445-469.

Infinite divisibility and generalized subexponentiality

Takaaki Shimura and Toshiro Watanabe

Full-text: Open access

Abstract

We introduce a new class of distributions by generalizing the subexponential class to investigate the asymptotic relation between the tails of an infinitely divisible distribution and its Lévy measure. We call a one-sided distribution μ O-subexponential if it has positive tail satisfying limsup x μ*μ(x,)/μ(x,)< . Necessary and sufficient conditions for an infinitely divisible distribution to be O-subexponential are given in a similar way to the subexponential case in work by Embrechts et al. It is of critical importance that the O-subexponential is not closed under convolution roots. This property leads to the difference between our result and that corresponding to the subexponential class. Moreover, under the assumption that an infinitely divisible distribution has exponential tail, it is shown that an infinitely divisible distribution is convolution equivalent if and only if the ratio of its tail and its Lévy measure goes to a positive constant as x goes to infinity. Additionally, the upper and lower limits of the ratio of the tails of a semi-stable distribution and its Lévy measure are given.

Article information

Source
Bernoulli, Volume 11, Number 3 (2005), 445-469.

Dates
First available in Project Euclid: 5 July 2005

Permanent link to this document
https://projecteuclid.org/euclid.bj/1120591184

Digital Object Identifier
doi:10.3150/bj/1120591184

Mathematical Reviews number (MathSciNet)
MR2146890

Zentralblatt MATH identifier
1081.60016

Keywords
convolution equivalent class infinitely divisible distribution O-subexponential distribution subexponential distribution

Citation

Shimura, Takaaki; Watanabe, Toshiro. Infinite divisibility and generalized subexponentiality. Bernoulli 11 (2005), no. 3, 445--469. doi:10.3150/bj/1120591184. https://projecteuclid.org/euclid.bj/1120591184


Export citation

References

  • [1] Athreya, K.B. and Ney, P.E. (1972) Branching Processes. Berlin: Springer-Verlag.
  • [2] Bingham, N.B., Goldie, C.M. and Teugels, J.L. (1987) Regular Variation. Cambridge: Cambridge University Press.
  • [3] Chover, J., Ney, P. and Wainger, S. (1973a) Functions of probability measures. J. Anal. Math., 26, 255-302.
  • [4] Chover, J., Ney, P. and Wainger, S. (1973b) Degeneracy properties of subcritical branching processes. Ann. Probab., 1, 663-673.
  • [5] Chistyakov, V.P. (1964) A theorem on sums of independent positive random variables and its applications to branching process. Theory Probab. Appl., 9, 640-648.
  • [6] Cline, D.B.H. (1987) Convolutions of distributions with exponential and subexponential tails. J. Austral. Math. Soc. Ser. A, 43, 347-365.
  • [7] Embrechts, P. (1983) A property of the generalized inverse Gaussian distribution with some applications. J. Appl. Probab., 20, 537-544.
  • [8] Embrechts, P. (1984) Subexponential distribution on functions and their applications: a review. In M. Iosifescu (ed.), Proceedings of the 7th Brasov Conference on Probability Theory, pp. 125-136. Bucharest: Editura Academiei Republicii Socialisti Romania.
  • [9] Embrechts, P. and Goldie, C.M. (1980) On closure and factorizaition properties of subexponential tails. J. Austral. Math. Soc. Ser. A, 29, 243-256.
  • [10] Embrechts, P. and Goldie, C.M. (1981) Comparing the tail of an infinitely divisible distribution with integrals of its Lévy measure. Ann. Probab., 9, 468-481.
  • [11] Embrechts, P. and Goldie, C.M. (1982) On convolution tails. Stochastic Process. Appl., 13, 263-278.
  • [12] Embrechts, P., Goldie, C.M. and Veraverbeke, N. (1979) Subexponentiality and infinite divisibility. Z. Wahrscheinlichkeitstheorie Verw. Geb., 49, 335-347.
  • [13] Embrechts, P., Klüppelberg, C. and Mikosch, T. (1997) Modelling Extremal Events for Insurance and Finance. Berlin: Springer-Verlag.
  • [14] Feller, W. (1971) An Introduction to Probability Theory and Its Applications, Vol. II, 2nd edition. New York: Wiley.
  • [15] Goldie, C.M. (1978) Subexponential distributions and dominated-variation tails. J. Appl. Probab., 15, 440-442.
  • [16] Goldie, C.M. and Klüppelberg, C. (1998) Subexponential distributions. In R.J. Alder, R.E. Feldman and M.S. Taqqu (eds), A practical guide to heavy tails, pp. 435-459. Boston: Birkhäuser.
  • [17] Grübel, R. (1983) Über unbegrenzt teilbare Verteilungen. Arch. Math., 41, 80-88.
  • [18] Klüppelberg, C. (1989) Subexponential distributions and characterisations of related classes. Probab. Theory Related Fields, 82, 259-269.
  • [19] Klüppelberg, C. (1990) Asymptotic ordering of distribution functions on convolution semigroup. Semigroup Forum, 40, 77-92.
  • [20] Klüppelberg, C. and Villasenor, J.A. (1991) The full solution of the convolution closure problem for convolution-equivalent distributions. J. Math. Anal. Appl., 160, 79-92.
  • [21] Leslie, J.R. (1989) On the non-closure under convolution of the subexponential family. J. Appl. Probab., 26, 58-66.
  • [22] Rogozin, B.A. (2000) On the constant in the definition of subexponential distributions. Theory Probab. Appl., 44, 409-412.
  • [23] Rogozin, B.A. and Sgibnev, M.S. (1999) Strong subexponential distributions and Banach algebras of measures. Siberian Math. J., 40, 963-971.
  • [24] Rudin, W. (1973) Limits of ratios of tails of measures. Ann. Probab., 1, 982-994.
  • [25] Sato, K. (1999) Lévy Processes and Infinitely Divisible Distributions. Cambridge: Cambridge University Press.
  • [26] Sato, K. (2000) Density Transformation in Lévy Processes, MaPhySto Lecture notes no. 7. Aarhus: MaPhySto.
  • [27] Sgibnev, M.S. (1990) Asymptotics of infinitely divisible distributions on R. Siberian Math. J., 31, 115-119.
  • [28] Teugels, J. (1975) The class of subexponential distributions. Ann. Probab., 3, 1000-1011.
  • [29] Watanabe, T. (1996) Sample function behavior of increasing processes of class L. Probab. Theory Related Fields, 104, 349-374.
  • [30] Yakymiv, A.L. (1987) Asymptotic behavior of a class of infinitely divisible distributions. Theory Probab. Appl., 32, 628-639.